Isotretinoin side effects, caution, danger, polyneuropathy and sacroiliitis, depression, osteoporosis
December 21 2015 by
Ray Sahelian, M.D.

Isotretinoin is used to treat a spectrum of dermatologic conditions, particularly acne vulgaris. Many side effects have been attributed to Isotretinoin. This drug is best reserved for severe cases of acne. Diet does play a role in acne, and I suggest you review my thoughts on the relationship of food to acne symptoms.

Common Isotretinoin side effects
Isotretinion may cause depression and mood changes. Some patients taking isotretinoin have experienced suicidal thoughts. Since its introduction to the market, isotretinoin has been associated with a variety of adverse psychiatric effects, including depression, psychosis, mood swings, violent behavior, suicide, and suicide attempts.
There is a possible risk that bones will become thinner which can lead to osteoporosis.
Isotretinoin use can cause inflammation around joints, and lead to tendonitis
Cholesterol and triglyceride levels may increase.
Liver enzyme elevation is possible.

Isotretinoin side effect of agranulocytosis
A 15-year-old female patient exhibited agranulocytosis after the initiation of isotretinoin administration. Agranulocytosis is a rare but life-threatening side effect of isotretinoin use, and clinicians must be aware of agranulocytosis.

Int J Trichology. 2015. Severe Facial Hirsutism Following Isotretinoin Therapy: An Under-reported Entity. Hirsutism is usually a manifestation of hyperandrogenism, and iatrogenic causes for excess hair growth are uncommon. Here, we report on a 48-year-old female patient, who developed severe excess facial hair following treatment with isotretinoin for papulopustular rosacea.

Depression and mood changes
Depressive symptoms and suicidal ideation during isotretinoin treatment: a 12-week follow-up study of male Finnish military conscripts.
J Eur Acad Dermatol Venereol. 2009; Rehn LM, Meririnne E, Höök-Nikanne J, Isometsä E, Henriksson M. Helsinki City Health Center, Department of Psychiatry, Helsinki, Finland.
To investigate the putative association between isotretinoin treatment and depressive symptoms or suicidal ideation among Finnish male military conscripts. Consecutive acne patients were enrolled into an uncontrolled, prospective 12-week follow-up study conducted at the Central Military Hospital, Helsinki, Finland. Depression and suicidal ideation were investigated with the Beck Depression Inventory (BDI) at baseline, weeks 4-6, and weeks 10-12. BDI mean score was low at baseline and declined further significantly during the follow-up from 3.0 to 1.8 among patients on isotretinoin. Moreover, the proportion of patients with clinically significant depressive symptoms (BDI > or= 10) declined non-significantly from 7.1 % to 3.2 %. Suicidal ideation was reported by 17 (13.5 %) patients at baseline and 9 (7.1%) patients at the end of the follow-up (NS). During the follow-up, one non-depressed patient attempted suicide while intoxicated by alcohol. On group level, isotretinoin seems not to be typically associated with treatment-emergent depression or suicidal ideation among young men. However, the possibility that individual patients may be susceptible for mood effects of isotretinoin as a rare idiosyncratic reaction can not be excluded.

Polyneuropathy and sacroiliitis
Dermatologists are advised to be alert to symptoms of polyneuropathy and sacroiliitis during treatment.

Skin problems, dermatological
JAMA Dermatol. 2013 August. Lip abscess associated with isotretinoin treatment of acne vulgaris. Among the numerous documented adverse effects, most common are xerostomia and cheilitis. Lip abscesses as a consequence of cheilitis present dramatically and may pose a diagnostic challenge. We present a case of a 15-year-old boy with a severe lip abscess requiring incision and drainage and hospital admission for intravenous antibiotic treatment of methicillin-resistant Staphylococcus aureus. We discuss the pathophysiologic characteristics of isotretinoin therapy and the likely causative role that the medication played in the development of the lip abscess. Although rare, lip abscesses related to isotretinoin therapy present with substantial morbidity and should be promptly recognized. Misdiagnosis of mucositis and angioedema may delay appropriate therapy.

Sex drive, libido?
Q. Thirteen years ago I lost all pleasurable sensation and feeling in my body (although I can feel pain.) Thinking it was due to menopause and a hormone imbalance, I have been to many doctors. I have been prescribed many hormones (estrogen, testosterone, dhea, progesterone, etc.) My doctors and I have been baffled by my symptoms. No hormone therapy has helped these symptoms. To this day, I am still numb. I have been researching the effects of Isotretinoin. This is the main ingredient in a powerful prescription acne medication that is no longer on the market. According to what I have discovered about this drug, a side effect is loss of sensation / libido. (Lowers pituitary hormone, excessive cell death, suppressed hormone receptors, malfunctioning receptors in the brain, etc.) I have struggled with these effects for such a long, long time. It has adversely affected the quality of my life. I am an extremely healthy woman, other than these awful side effects caused by this drug. Does your product work for someone whose loss of libido and numbness has been caused by this drug? Would you suggest I see a nuerologist to determine the extent of my damage? Just last week I came come across many, many articles that deal with the Isotretinoin / loss of sensation connection. I am one hundred percent certain now of what has caused my symptoms!

Questions
I came across a note in an article that isotretinoin may deplete serotonin levels. I searched all through the literature, and could not find any mention with regard to neurotransmitter alterations? Was wondering what this theory is based on. I had persistent acne and am almost done with my isotretinoin cycle, however being that I also have depression, this concerns me.